Horrible Anxiety 2nd Day Valcyte

Discussion in 'Fibromyalgia Main Forum' started by redhummingbird, Jan 20, 2009.

  1. redhummingbird

    redhummingbird New Member

    I started Valcyte yesterday (900mg twice a day).

    I couldn't sleep last night.

    About 90 minutes after I took 900mg this morning I started having horrible anxiety. It lasted a few hours.

    Although I'm feeling a little better now I'm nervous about having this experience again. I'm pretty tough and this was pretty awful.

    Has anybody else experienced anxiety so soon from Valcyte?

    I've read about people experiencing anxiety later on in treatment.


    Thanks (I can't seem to find anybody who is taking Valcyte these days-hopefully there are still some people out there).

  2. redhummingbird

    redhummingbird New Member

  3. bakeman

    bakeman New Member

    i did not try valcyte but valtrex and another antiviral instantly gave me so much horrible anxiety, i thought i might have to go to the hospital and i don't even have an anxiety condition. if you find out anything about why this side effect happens please report back because i'd like to know.

    best of luck, bake
  4. redhummingbird

    redhummingbird New Member

    Thanks for responding. So you've experienced it too? It's intense isnt' it?

    I've been trying to research this but can't find anything about it.

    It's not listed as a side effect for either Valcyte or Valtrex.

    I'm wondering if it's the virus reacting?

    I was hoping my doctor would provide an answer but all he said was to stop for a few days and then restart.

    Did your anxiety ever go away or did you stop the antivirals?

    That was intense. It's better now thank goodness.
  5. bakeman

    bakeman New Member

    i have tried different av's 4 different times, each time i had to stop because it was sooooo intense. i'm not sure what it was and my ffc doc didn't know either. i think it disrupted my body chemistry, maybe a cytokine storm or a die off in the brain, WHO KNOWS. hopefully the WP institute will give us answers on this subject.
    my dr wanted to try another type of av and i said h-ll no! not until we understand what is happening or you can give me elephant tranquilizers. i have very high levels of ACTIVE candida & ebv +++... the av's are just more than i could handle. im just waiting untill my condition is more understood before i get treatment.

    hopefully you can continue valcyte without the sideffects.

    i thing ladybugmandy also had this problem too.

  6. redhummingbird

    redhummingbird New Member

    I had to chuckle at your response to your doctor. If I feel that sort of anxiety again I'll stop.

    Like you, I want and need to understand why this is happening.

    I wish there were some non addictive elephant tranquilizers-it would have helped!

    I have high EBV and somewhat high HHV 6. My doctor said he thinks Valcyte is my best shot at this point.

    What test did you have for candida? I should probably find out if that's an issue.

    I'm hopeful about the WP Institute.

    Are you taking anything for the EBV?
  7. bakeman

    bakeman New Member

    just the 2 or 3 standard infectious candida tests, they are on my bio. i'm not taking anything for ebv. i'm just trying to live as healthy as possible right now. for me its more a waiting game for research to happen.

    who is your doc?
  8. sascha

    sascha Member

    in any of many sorts of ways- anxiety certainly could be one response. i was on valcyte for 5+ months the first half of 2008 and it made its presence felt right away. it affected me emotionally all the way through, as well as physically. it hits different people differently, and some get no real reactions in terms of symptoms, but many are quite negatively impacted (i was one of these). i comforted myself with thought that the treatment was going to end at some point.

    it's a very tricky business. my HHV6 came way waaaay down after starting out VERY high. i'm laying low now being careful to not overdo- hoping to get energy and strength back over time.

    after valcyte i went on valtrex; and now i'm taking acyclovir (no side-effects).

    it can be tough on the valcyte. hang in there if you decide for yourself that the potential for eventual help is worth the trip. best of luck- Sascha
  9. ask2266

    ask2266 Member

    I've been very antsy....depressed, but not because I feel bad from the medication. I'm just emotionally off for some reason. That being said, I'm not sleeping well at night, and anytime I don't sleep well at night, I can get depressed/emotional from being tired. My eyes feel very buggy right now.
  10. redhummingbird

    redhummingbird New Member

    Thanks for responding! I remember how tough the road was for you while on Valcyte so it's so good to have your input.

    I'm on my third day now. I don't feel the horrible anxiety-it's been okay except for a little nausea that just started.

    I'm glad to hear you aren't suffering side effects from acyclovir.

    I'm going to hang in there. I can be pretty determined. I want this to work. I've tried everything else.

    It's good to hear from you.

  11. redhummingbird

    redhummingbird New Member

    I know what you mean about the aftereffects of not sleeping.

    One of the side effects from Valcyte can be insomnia. Do you take anything to help you sleep?
  12. bakeman

    bakeman New Member

    who's your dr?
  13. ladybugmandy

    ladybugmandy Member

    yes i have heard of anxiety on antivirals. i personally think it is some sort of reaction (die-off?) in the brain and central nervous system, but who knows!

    i took a benzo to help me sleep for most of the time but now dr. lerner wants me off all sleep meds cuz of liver enzymes.

    best of luck to you! ...and please keep us posted!

  14. Forebearance

    Forebearance Member

    Good luck, Red! I'll be thinking of you.

  15. ask2266

    ask2266 Member

    I take so much to sleep that it's ridiculous(ambien, clonozapem, soma), and I still wake up 5 times in the middle of the night. I am worried about my liver!!! I get it checked every 2 weeks. I just pray that it holds up through this!!
  16. redhummingbird

    redhummingbird New Member

    bake-my doctor is an integrative md who follows Montoya's protocol. I have to pay out of pocket for him though which is such a bummer.

    Thanks for the wellwishes Forebearance! How are you?

    ladybugmandy-I was wondering whether that experience was some sort of die off. It was pretty horrible. I've been taking Gaba Calm ever since, drinking lots of water, and make sure I eat when I take the Valcyte. I'm also doing relaxation exercises daily.

    I hestitate to tempt fate and say this but I haven't had a return of the anxiety since that day.
  17. Forebearance

    Forebearance Member

    I'm so glad you're feeling better, RH!

    I am doing well. Just detoxing away.

  18. outofstep

    outofstep Member

    This is a really good site to look at for Valcyte side-effects, they list "agitation" as one (there are way more side-effects listed here than what Roche tells you)


    Good luck with it everyone!
  19. redhummingbird

    redhummingbird New Member

    outofstep-thanks for the link. What side effects did you experience? Are there any tips you would recommend?

    chrissy12-Thanks for the good news that the anxiety subsides after a month. It's good to know. I'm noticing so far that it tends to come in waves. I was doing okay then got hit with it again yesterday followed by bad muscle aches last night.

    Today-day 8-I just have a lot more fatigue than normal.

    I'm on doxepin, klonopin, melatonin, and gabapentin for sleep. I'm able to sleep again but it's not restful.

    I hope you have success with the Valcyte. Thanks again.
  20. outofstep

    outofstep Member

    You're very welcome-I ended up developing some of the less common side-effects so you probably don't need to worry about them (allergic reaction/angioedema and related neurological problems, and kidney stones) but if you DO get them then my advice is to stop taking it asap even if your dr. disagrees.

    What helped me deal with the drug in general was accepting from the beginning that it was going to be difficult and knowing what the side-effects were, and also deciding every 3 months whether I wanted to continue with it or not. That gave me some control over the situation and there was always an end in sight if I wanted to stop.
    The fatigue was unrelenting at times but I just gave in and napped a lot.
    It really did help me though so I would go back on it today if I could. Good luck & hang in there-I hope that works for you!